Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 104, NWS Amarillo, TX

June 27, 20144 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 27, 2014, 9:12 PM CDT for 4 counties in Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2014, 9:12 PM CDT (02:12 UTC)
Expired
Jun 27, 2014, 10:15 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 106 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1605 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:14 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jun 27, 6:14 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT FRI JUN 27 2014

.AVIATION...
00Z TAFS...PREDOMINANTLY VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. THE ONE CAVEAT WILL BE IF ANY SHOWERS OR THUNDERSTORMS AFFECT
ANY OF THE TERMINALS THIS EVENING. THUS FAR THE CAP HAS BEEN HOLDING
ACROSS THE PANHANDLES. THINK THE RELATIVELY BETTER CHANCE OF ANY
SHOWERS OR STORMS WILL BE AT KGUY CLOSER TO THE STRONGER FORCING WITH
AN UPPER-LEVEL TROUGH. WILL CARRY A VCSH MENTION AT KGUY THROUGH
LATE EVENING BASED ON RADAR TRENDS...BUT WILL OMIT ANY MENTION AT
KDHT AND KAMA. BREEZY SOUTHERLY WINDS INITIALLY THIS EVENING WILL
EVENTUALLY DIMINISH AND TURN TO THE NORTHWEST OVERNIGHT OR SATURDAY
MORNING BEHIND A SURFACE TROUGH/WEAK COLD FRONT. WINDS WILL CONTINUE
TO VEER TO THE NORTHEAST AND POSSIBLY SOUTHEAST SATURDAY
AFTERNOON...BUT SPEEDS WILL BECOME LIGHT DURING THE AFTERNOON /LESS
THAN 10 KTS/.

KB

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT FRI JUN 27 2014/

DISCUSSION...
A NEGATIVELY TILTED UPPER LEVEL TROUGH WHICH STRETCHES FROM NORTHERN
WYOMING INTO THE WESTERN PANHANDLES WILL CONTINUE TO ROTATE NORTHEAST
TONIGHT. THE ADDED LIFT FROM THIS TROUGH ALONG WITH INSTABILITY AND
MOISTURE SHOULD ALLOW FOR SOME SHOWERS AND THUNDERSTORMS TO DEVELOP
MAINLY OVER THE NORTHEAST HALF OF THE CWA LATE THIS AFTERNOON INTO
TONIGHT. A CAP ALOFT MAY KEEP THE ACTIVITY FROM GETTING TOO
WIDESPREAD. HOWEVER...IF A COUPLE OF STORMS CAN BREAK THE CAP...THEN
THEY MAY BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN
THREATS.

AS THE UPPER LEVEL TROUGH ROTATES NORTHEAST AWAY FROM THE PANHANDLES
WE WILL SEE A WESTERLY FLOW ALOFT. THIS WESTERLY FLOW SHOULD BE DRIER
FOR OUR AREA FOR THE WEEKEND. SOME STORMS MAY TRY TO FORM ALONG A
SURFACE TROUGH IN OUR FAR EASTERN CWA SATURDAY AFTERNOON...BUT
BELIEVE THE BETTER CHANCE WILL BE JUST TO OUR EAST.

BY MONDAY...THE FLOW ALOFT BECOMES NORTHWESTERLY AS AN UPPER LEVEL
RIDGE STARTS TO BUILD ACROSS THE GREAT BASIN AND ROCKIES. WEAK
DISTURBANCES IN THIS FLOW WILL COMBINE WITH AVAILABLE MOISTURE TO
HELP FORM THUNDERSTORMS OVER THE MOUNTAINS MONDAY AFTERNOON AND THEN
THEY SHOULD DRIFT THIS WAY MONDAY NIGHT. A COLD FRONT MOVES THROUGH
THE REGION BY MONDAY NIGHT AS WELL WHICH WILL ALSO PROVIDE A FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THEN FROM TUESDAY THROUGH
AT LEAST WEDNESDAY NIGHT AS THE RETURN FLOW ON THE SURFACE BEHIND THE
COLD FRONT PROVIDES MORE MOISTURE TO HELP FUEL MORE MOUNTAIN
CONVECTION.

BY THURSDAY THE NORTHWEST FLOW MAY WEAKEN ENOUGH TO WHERE
MOUNTAIN CONVECTION MAY NOT MAKE IT INTO OUR AREA.

FIRE WEATHER...
RELATIVE HUMIDITY VALUES MAY GET DOWN BELOW 20 PERCENT ACROSS THE
WESTERN PANHANDLES THROUGH THE WEEKEND...BUT GREEN UP SHOULD KEEP
ANY FIRE WEATHER CONCERNS AT A MINIMUM.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/11
Hazardous weather outlook, Jun 27, 3:40 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT FRI JUN 27 2014

OKZ001>003-TXZ001>020-280845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
340 PM CDT FRI JUN 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHEAST HALF OF THE TEXAS PANHANDLE. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. ALSO...A
BRIEF TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY NIGHT THROUGH WEDNESDAY NIGHT. ANY STORMS THAT
DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REMAIN
ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION TONIGHT.

GOEHRING

In the hours before

Special weather statement, Jun 27, 8:29 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
829 PM CDT FRI JUN 27 2014

TXZ018-019-280215-
ARMSTRONG TX-DONLEY TX-
829 PM CDT FRI JUN 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 915 PM CDT...

AT 826 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES EAST OF WAYSIDE...OR 23 MILES SOUTH OF
CLAUDE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  GREENBELT LAKE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3507 10084 3475 10057 3475 10160
TIME...MOT...LOC 0129Z 233DEG 34KT 3480 10125

KB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:29 PM CDTSpecial Weather StatementAMADonley46 min
Jun 27, 8:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley67 min
Jun 27, 9:43 PM CDTSpecial Weather StatementAMACollingsworth, Donley47 min
Jun 27, 10:15 PM CDTSpecial Weather StatementAMACollingsworth, Wheeler45 min
Jun 27, 10:30 PM CDTSpecial Weather StatementAMACollingsworth, Donley60 min
Jun 27, 10:35 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley85 min
Jun 27, 10:53 PM CDTSpecial Weather StatementAMARoberts52 min
Jun 27, 11:21 PM CDTSpecial Weather StatementAMALipscomb39 min
Jun 27, 11:25 PM CDTSpecial Weather StatementAMAWheeler65 min
Jun 28, 12:05 AM CDTSpecial Weather StatementAMACollingsworth40 min
Jun 28, 12:06 AM CDTSpecial Weather StatementAMALipscomb39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.